Ask the Doctors June 2010 Issue

Ask The Doctors: June 2010

NSAIDs . . . Viscosupplementation for Hip Pain . . .Oxycodone Withdrawal

There seem to be a lot of NSAIDs on the market. Are they really very different from one another?

NSAIDs (nonsteroidal anti-inflammatory drugs) are frequently used to treat inflammatory conditions such as arthritis, bursitis, and tendonitis. They are relatively inexpensive and are frequently the first line of medication used to relieve pain and reduce inflammation. All NSAIDs tend to have similar effectiveness in relieving pain and swelling when used at the suggested doses.

 

Although NSAIDs use different chemical pathways, their main role is to inhibit COX 1 and COX 2. These COX (cyclooxygenase) enzymes are responsible for the body’s swelling response to injury, so by preventing the COX enzymes from operating normally, NSAIDs reduce swelling. NSAIDs come in different strengths and formulas. Some may work better for you than others. This is not unusual, and it is difficult to predict which medications will most benefit a given individual.

The best way to determine which NSAID is best for you is to try different options. Your physician may recommend one NSAID, and if adequate relief is not obtained within several weeks of treatment, another NSAID can be tried.

 

I’ve read that viscosupplementation—the injection of hyaluronic acid—is a recognized treatment for knee pain. Can it also be used to treat pain in the shoulder or hip?

Viscosuppplementation currently is FDA approved for osteoarthritis of the knee only, and most insurance companies still consider its use in other joints "investigational" or "experimental." Several studies, however, have reported that hyaluronic injections are as effective in the shoulder and hip as in the knee, and these uses are being studied for possible approval.

Viscosupplementation of the hip has been used for symptomatic osteoarthritis for more than 25 years in Europe and, from the experience of European physicians who have used it, it appears to be safe and effective. Injections into the hip or shoulder are more technically complex than those into the knee and generally are done with some type of real-time imaging to guide needle placement.

Q.

I’d like to stop taking OxyContin, which I’ve been taking for my joint pain, but I’m concerned about going through withdrawal? How long will it take, and what does it feel like?

The length and severity of your withdrawal from OxyContin (oxycodone) depend on how long you have been taking the medication and how much you have been taking.

Some patients have compared OxyContin withdrawal to that experienced with heroin withdrawal. Symptoms can include fatigue, constant yawning, feeling extremely hot or cold, heart palpitations, nausea and vomiting, joint and muscle aches, uncontrolled coughing, diarrhea, insomnia, and depression.

However, if you have been taking OxyContin as prescribed by your physician, withdrawal may not be nearly so difficult. You should not suddenly stop taking the drug, but gradually reduce the dosage. Talk with your physician so that together you can determine a schedule for withdrawal. He or she may be able to prescribe non-opiate medications to alleviate any withdrawal symptoms that develop.

If you’re able, mild exercise such as walking, cycling, or swimming also is helpful for both the physical and mental effects of withdrawal, as is maintaining a support group of family and friends.